North Carolina, 2020Damaging Winds in North Carolina, September 29, 2020
September 29, 2020 · NWS RAH · 11 events in 3 counties and zones
A line of strong to severe thunderstorms along a cold front moved across central North Carolina during the late afternoon into the early evening. This resulted in several reports of wind damage across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe thunderstorms along a cold front moved across central North Carolina during the late afternoon into the early evening. This resulted in several reports of wind damage across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 29, 3:05 PM EST, 15 minutes earlier.
Area forecast discussion, Sep 29, 3:05 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
405 PM EDT Tue Sep 29 2020
.SYNOPSIS...
A cold front will move across central NC tonight and then off the
Carolina coast Wednesday morning. High pressure will build into the
area on Wednesday. A cold front will move across the area on
Thursday and Thursday night with chilly high pressure building into
the region on Friday into the weekend.
&&
.NEAR TERM /TODAY AND TONIGHT/...
As of 320 PM Tuesday...
Latest surface analysis shows the cold front has pushed into the
Foothills and is entering the western Piedmont with a west to
northwest wind at Mount Airy, Statesville, and Charlotte. A
southerly low level flow is noted east of the front across central
and eastern NC. Visible satellite imagery shows a decent amount of
sunshine mixing in the with strato-cumulus across the eastern
Piedmont and Coastal Plain. Latest meso-analysis shows a weakly
unstable airmass with MLCAPE values of around 600 to 1300 J/Kg
across central NC with dew points in the the upper 60s to lower 70s.
Mid-level lapse rates are rather anemic and range between 5.5 and 6
deg/Km. Precipitable water values continue to increase from the
south and range between 1.5 to 2.0 inches and should further
increase this evening.
As the vigorous upper trough axis approaches and becomes neutrally
tilted, a belt of 75+ kts winds at 500 hPa will approach and then
move across western and central NC late this afternoon and evening
pushing the surface front eastward. A weak and broad surface wave
will develop along the front in response to the upper disturbance
and lift north across the western Piedmont late this afternoon and
evening. A band of showers and thunderstorms just ahead of the cold
front will move east this evening with individual cells along the
front racing northeast. Given the weakly unstable air mass, strong
mid and upper level flow, and notable forcing for ascent, some
strong to severe thunderstorms are possible. The primary threat will
be damaging winds. With the upper flow parallel to the front and
potential for some cells to repetitively hit the same locations,
localized flooding is possible. Given the potential for a stronger
storm to sustain its updraft and capture the shear aloft and some
slightly backed surface flow, an isolated tornado is possible. The
greatest severe weather threat will be from 4 to 7pm in the Triad, 6
to 10pm in the Triangle and Fayetteville area and 8 to 11pm in
Goldsboro and Rocky Mount.
A trailing band of showers behind the front will push east as the
upper trough axis moves into central NC by Wednesday morning. Mainly
dry conditions should arrive in the Triad by around midnight and the
Coastal Plain before daybreak. Lows will range in the lower 50s in
the Triad to the lower 60s across the southeast. -Blaes
&&
.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 335 PM Tuesday...
The cold front will reach the coast by daybreak Wednesday and then
move further offshore during the day. Weak high pressure centered
across the northern Gulf of Mexico will extend into the Carolinas.
While the initial elongated short wave trough will move across
central NC on Wednesday morning, broad eastern U.S. troughing will
persist through Wednesday night with a couple of weak disturbances
moving across the region. Generally fair weather is expected with
some lingering low level moisture and clouds across the Piedmont and
Coastal Plain during the morning along with a few periods of some
high clouds. Highs will range in the upper 60s to low 70s and lows
in the low to mid 50s. -Blaes &&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 405 PM Tuesday...
A short wave trough extending from the Upper Great Lakes
southwestward into the Central Plains on Thursday will slightly
amplify south and easterly as it moves over our region on Friday.
The short wave trough will then exit the region to the northeast
Friday/Friday night. Saturday a dry short wave will move quickly
along the long wave trough axis across Central NC. After the trough
moves over the region, south-southwesterly flow aloft will develop.
Sunday night a shortwave will move across the area with a zonal flow
in its wake through the rest of the forecast period.
At the surface, high pressure over the Northern Plains Thursday
morning will quickly move southeast near the Lower Mississippi
Valley and then follows a cold front over central NC Thursday night.
This front could produce some precipitation across the NW Piedmont,
with high confidence that other areas will remain dry. As the cold
front moves off shore by early Friday afternoon, high temperatures
will remain around 10 degrees below normal and remain below normal
for the rest of the forecast period. Friday night/Saturday morning
winds will be northerly bringing in cool and dry air and this will
be the coldest temperatures of the forecast period (lows will be in
the mid to upper 40s).
Sunday afternoon into Monday evening there is a slight possibility
of precipitation across most of the region as a coastal low slowly
moves up the coast from Florida and a upper level short wave moves
across NC. While most recent runs (29/12z) of the GFS and ECMWF both
have precipitation developing over the area, only the ECMWF model
deepens the coastal low offshore to create a greater area of
precipitation over NC. After the low exits the region,Tuesday is
expected to be dry.
&&
.AVIATION /18Z MONDAY THROUGH SUNDAY/...
As of 240 PM Monday...
24 hour TAF period: A mix of VFR and MVFR conditions with
restrictions in areas of strato-cumulus early this afternoon will
give way to a period of widespread adverse aviation conditions as a
band of showers and thunderstorms sweeps east across central NC late
this afternoon and through the evening hours. A period of heavy
rain, reduced VSBYS and CIGS along with locally gusty winds can be
expected with the band of convection. The most hazardous conditions
are expected at KINT and KGSO from 20 to 23Z, KRDU and KFAY between
22 and 02Z and KRWI from 00 to 03Z. A period of light to moderate
rain is expected to continue for a few hours behind the front before
conditions become VFR from west to east late tonight. Some shallow
stratus may linger into the daybreak hours on Wednesday before VFR
conditions and west to northwest winds at around 10 kts arrive for
the late morning and afternoon.
Looking ahead: A period of predominately dry and fair weather is
expected for late Wednesday through the weekend. A dry cold front
will move across the area Thursday and Thursday night, otherwise
high pressure will extend across the region.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
.none...
&&
SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Blaes
LONG TERM...CC/JJT
AVIATION...Blaes
Hazardous weather outlook, Sep 29, 12:04 PM EST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
104 PM EDT Tue Sep 29 2020
NCZ007>011-021>028-038>043-073>078-083>086-088-089-301715-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
104 PM EDT Tue Sep 29 2020
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
A band of showers and thunderstorms will pose a risk of strong to
locally damaging wind gusts, localized flooding and an isolated
tornado late this afternoon and evening. The greatest severe weather
threat will be from 4 to 7pm in the Triad, 6 to 10pm in the Triangle
and Fayetteville area and 8 to 11pm in Goldsboro and Rocky Mount.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Sep 29, 2:20 PM EST, 1 hour before
Special Weather Statement
National Weather Service Raleigh NC
320 PM EDT Tue Sep 29 2020
NCZ021-022-038-073-074-083-292015-
Guilford NC-Stanly NC-Anson NC-Forsyth NC-Davidson NC-Montgomery NC-
320 PM EDT Tue Sep 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FORSYTH...DAVIDSON...
NORTHWESTERN ANSON...WESTERN MONTGOMERY...STANLY AND NORTHWESTERN
GUILFORD COUNTIES UNTIL 415 PM EDT...
At 320 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near King to near Fairview
In Union County. Movement was northeast at 20 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Winston-Salem, High Point, Lexington, Albemarle, Badin Lake,
Thomasville, Kernersville, Clemmons, Bermuda Run and Linwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
LAT...LON 3550 8030 3551 8018 3572 8033 3574 8046
3583 8048 3584 8039 3589 8037 3601 8042
3609 8052 3614 8044 3626 8045 3625 7999
3592 8005 3537 8005 3526 8010 3517 8005
3513 8007 3512 8028 3520 8028 3519 8051
TIME...MOT...LOC 1920Z 239DEG 16KT 3626 8041 3513 8048
23Special weather statement, Sep 29, 3:01 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
401 PM EDT Tue Sep 29 2020
NCZ027-028-042-043-078-089-292100-
Edgecombe NC-Nash NC-Johnston NC-Sampson NC-Wayne NC-Wilson NC-
401 PM EDT Tue Sep 29 2020
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT WAYNE...
EASTERN NASH...NORTHEASTERN SAMPSON...EDGECOMBE...WILSON AND
SOUTHEASTERN JOHNSTON COUNTIES UNTIL 500 PM EDT...
At 401 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Mount Olive, moving northeast at 25 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Rocky Mount, Goldsboro, Tarboro, Nashville, Wilson, Mount Olive, Elm
City, Fremont, Dortches and Walnut Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3575 7754 3557 7782 3543 7783 3538 7780
3534 7782 3525 7783 3515 7789 3517 7793
3516 7797 3519 7802 3518 7807 3518 7817
3514 7816 3520 7837 3614 7788 3596 7741
TIME...MOT...LOC 2001Z 203DEG 20KT 3524 7815
23Special weather statement, Sep 29, 3:20 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
420 PM EDT Tue Sep 29 2020
NCZ022-038-039-073-074-083-084-292115-
Guilford NC-Stanly NC-Anson NC-Richmond NC-Randolph NC-Davidson NC-
Montgomery NC-
420 PM EDT Tue Sep 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DAVIDSON...ANSON...MONTGOMERY...WESTERN RICHMOND...RANDOLPH...EASTERN
STANLY AND GUILFORD COUNTIES UNTIL 515 PM EDT...
At 418 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Ellisboro to 6 miles
east of Badin Lake to near Sturdivants. Movement was east at 25 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Greensboro, High Point, Asheboro, Albemarle, Wadesboro, Randleman,
Troy, Badin Lake, North Carolina Zoo and Thomasville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3626 8000 3624 7953 3604 7954 3551 7968
3551 7977 3535 7972 3481 7987 3481 8032
TIME...MOT...LOC 2018Z 264DEG 22KT 3632 7993 3545 8000 3487 8024
23Thunderstorm Wind, Randolph
- When
- September 29, 3:20 PM EST
- Where
- Randolph County, 1.23 mi SSW of Dogwood Acres
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.735, -79.882
One tree was reported down in the intersection of Smyrna Grove Drive and Back Creek Road.
Thunderstorm Wind, Randolph
- When
- September 29, 3:35 PM EST
- Where
- Randolph County, 1.32 mi WNW of Fullers to 1.27 mi NW of Fullers
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.840, -80.020
One tree was reported down near the intersection of Kennedy Road and Finch Farm Road.
Thunderstorm Wind, Randolph
- When
- September 29, 3:40 PM EST
- Where
- Randolph County, 2.8 mi SW of Jacksons Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.692, -80.036
One tree was reported down at the intersection of Jackson Creek Road and Tip Top Road.
Thunderstorm Wind, Guilford
- When
- September 29, 4:04 PM EST
- Where
- Guilford County, 1.33 mi SW of Greensboro May Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 35.986, -79.696
One tree was reported down on a car at the intersection of Southeast School Road and Brookmont Court.
Thunderstorm Wind, Randolph
- When
- September 29, 4:04 PM EST
- Where
- Randolph County, 1.32 mi ENE of Auman Corner
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.560, -79.830
One tree was reported down near New Hope Church Road.
Thunderstorm Wind, Randolph
- When
- September 29, 4:04 PM EST
- Where
- Randolph County, Ulah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 35.630, -79.830
Trees were reported down in the road and on telephone lines near Pisgah Covered Bridge Road.
Thunderstorm Wind, Randolph
- When
- September 29, 4:08 PM EST
- Where
- Randolph County, 0.89 mi SE of Asheboro South
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.710, -79.810
One tree was reported down near North Cox Street.
Thunderstorm Wind, Guilford
- When
- September 29, 4:15 PM EST
- Where
- Guilford County, 2.88 mi ESE of Greensboro May Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.990, -79.630
One tree was reported down near Scythe Road.
Thunderstorm Wind, Randolph
- When
- September 29, 4:20 PM EST
- Where
- Randolph County, 4.49 mi W of Coleridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.650, -79.710
A large tree was reported down near the intersection of Old Cox Road and Highway 42.
Thunderstorm Wind, Sampson
- When
- September 29, 7:50 PM EST
- Where
- Sampson County, 2.15 mi SSW of Clinton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.970, -78.340
One tree was reported down near Boykin Bridge Road.
Thunderstorm Wind, Sampson
- When
- September 29, 8:03 PM EST
- Where
- Sampson County, 1.48 mi SSE of Turkey
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.960, -78.191
One tree was reported down on Needmore Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 29, 20202 deaths · 2 events
- Rip Currents in Puerto Rico, September 29, 20202 deaths · 2 events
- Tornadoes in Virginia, September 29, 2020$70,000 · EF0 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 29 to 30, 202017 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 29, 202058 kt wind · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 29, 202050 kt wind · 7 events
- Drought in California, September 29 to 30, 20205 events
- Excessive Heat and Wildfire in California, September 29 to 30, 20205 events
- Damaging Winds in North Carolina, September 29, 2020$3,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 29, 20204 events
- Damaging Winds in Georgia, September 29, 202050 kt wind · 4 events
- Damaging Winds in South Carolina, September 29, 2020$10,000 · 58 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922245, 922246, 922247, 922248, 922249, 922250, 922251, 922252, 922253, 922254, 922255.